Alert archive / Missouri / Flash Flood Warnings in 1999
Flash Flood Warning 71, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 4, 1999, 5:55 PM CDT for 4 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 1999, 5:55 PM CDT (22:55 UTC)
- Expired
- May 4, 1999, 11:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Dent County, MO, Phelps County, MO, Shannon County, MO, Texas County, MO
The radar
The Springfield radar (KSGF), 156 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -410 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 042255 FFWSGF MOC065-091-125-149-153-161-169-203-215-050430- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 555 PM CDT TUE MAY 4 1999 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED * FLASH FLOOD WARNINGS FOR... DENT COUNTY IN SOUTH CENTRAL MISSOURI HOWELL COUNTY IN SOUTH CENTRAL MISSOURI MARIES COUNTY IN CENTRAL MISSOURI OREGON COUNTY IN SOUTH CENTRAL MISSOURI OZARK COUNTY IN SOUTHWESTERN MISSOURI PHELPS COUNTY IN EAST CENTRAL MISSOURI PULASKI COUNTY IN CENTRAL MISSOURI SHANNON COUNTY IN SOUTH CENTRAL MISSOURI TEXAS COUNTY IN SOUTH CENTRAL MISSOURI * UNTIL 1130 PM CDT * DOPPLER RADAR INDICATED FLASH FLOOD PRODUCING THUNDERSTORMS LOCATED FROM TUSCUMBIA...TO CAMDENTON...TO LEBANON...TO SEYMOUR AND TO AVA. THESE STORMS WERE MOVING EAST AT 30 MPH. * VERY HEAVY RAINFALL IS EXPECTED FROM THESE STORMS THIS EVENING...AND RUNOFF WILL CONTINUE THROUGH EARLY WEDNESDAY MORNING. THUNDERSTORMS PRODUCING UP TO ONE INCH OF RAINFALL AN HOUR WILL PRODUCE FLOODING OF LOW WATER CROSSINGS...AND LOW LYING AREAS. URBAN AND STREET FLOODING CAN BE EXPECTED IN THE WEST PLAINS...HOUSTON...ROLLA...SALEM AND EMINENCE AREAS. SOUTH CENTRAL MISSOURI HAS MANY LOW WATER CROSSINGS SO MOTORIST ARE URGED NOT TO CROSS WATER COVERED ROADS OR FLOODED LOW WATER CROSSINGS. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DAVIS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 4, 2:55 PM CDT, 3 hours earlier.
Area forecast discussion, May 4, 2:55 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 255 PM CDT TUE MAY 4 1999 FCST CONCERNS: SEVERE TSTM/HEAVY RAIN THREAT TNGT RUNNING VERY BEHIND THIS AFTN WITH SVR WX...SO THIS WL BE BRIEF. ONGOING STRONG TO SVR TSTMS EXPECTED TO PERSIST ACRS MUCH OF THE FA TNGT AS UPR LVL JET MAX...AND SHRT WV PASSES THRU THE REGION. WITH HVY RAINS EARLIER TODAY...FLASH FLOOD THREAT STILL EXISTS. WL CONT THE FLASH FLOOD WATCH FOR TNGT. APPEARS THAT ETA MODEL INITIALIZED THE BEST THIS MRNG AT 12Z...WITH AVN A CLOSE SECOND. WL FOLLOW ALONG WITH THESE MODELS FOR THIS FCST. SFC LOW OVR CNTRL KS IS FCST TO LIFT SLOLY NEWD OVR THE NEXT 48 HRS. CDFNT/DRYLINE TRAILING SWD FM THE LOW IS FCST TO ENTER WRN PART OF THE FA TNGT...MOVE INTO CNTRL AREAS BY WED MRNG AND THEN INTO SERN MO BY WED AFTN. ASSOCD UPR SYS IS FCST TO CLOSE OFF TO THE NORTH OF MO DURG THE FCST PD. SEVERAL SHRT WVS WL CONT TO ROTATE ARND THE UPR SYS...KEEPING CHCS OF RAIN IN THE FCST. GOOD DRY PUNCH FCST TO MOVE INTO THE AREA LATER TNGT AND EARLY ON WED. THIS SHLD BRING A BREAK IN THE RAIN FOR MOST AREAS BY WED MRNG. COMBINATION OF COLD AIR ALOFT AND AFTN HEATING WL LEAD TO STEEP LAPSE RATES...RESULTING IN SCTD SHOWERS BOTH WED AND THU AFTN... ESPECIALLY NRN COUNTIES. DECENT LOW LVL CAA NOTED BY WED NGT AND THU...WL LEAD TO COOLER TEMPS LATER PDS. LTL TIME TO COMPARE TEMPS...SO WL USE A BLEND OF NGM AND AVN MOS. STL...WL TRY AND SEND WORK ZNS BY 330 PM. THANKS FOR COORDINATION STL...ICT AND LIT. CCF (FOR COORDINATION PURPOSES ONLY): SGF EE 054/069 045/062 045 098333 JLN EE 053/068 046/061 046 096333 UNO TE 056/073 048/063 046 099533 VIH TE 057/071 044/058 043 099534 RICKARD
In the hours before
Special weather statement, May 4, 1:00 PM CDT, 4 hours 55 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT TUE MAY 4 1999 THE FOLLOWING STATEMENT IS VALID FOR PORTIONS OF CENTRAL AND SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS. ...SEVERE THUNDERSTORMS AND HEAVY RAIN POSSIBLE THIS AFTERNOON AND TONIGHT... ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS MOVED INTO SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI AT MIDDAY. THIS ACTIVITY WAS ASSOCIATED WITH AN AREA OF STRONG LOW PRESSURE ALOFT THAT WAS APPROACHING THE AREA FROM THE WEST. THE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD NORTHEASTWARD THIS AFTERNOON. THE SHOWERS AND THUNDERSTORMS THAT PASSED ACROSS THE AREA EARLIER THIS MORNING...HAD STABILIZED THE ATMOSPHERE. HOWEVER...DAYTIME HEATING WILL CAUSE CONDITIONS TO BECOME MORE UNSTABLE OVER THE REGION AS THE AFTERNOON GOES ON. THIS WILL RESULT IN A THREAT FOR SEVERE WEATHER OVER SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON AND INTO TONIGHT. IT APPEARS THAT THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. THERE COULD ALSO BE ISOLATED TORNADOES. HOWEVER...THE MAIN TORNADIC THREAT WILL BE SOUTH OF THE MISSOURI...ARKANSAS BORDER. ALONG WITH THE THREAT OF SEVERE WEATHER...THE POTENTIAL FOR FLASH FLOODING ALSO EXISTS INTO TONIGHT. PARTS OF SOUTHEAST KANSAS AND SOUTHWEST MISSOURI RECEIVED BETWEEN ONE AND TWO INCHES OF RAINFALL SINCE LAST NIGHT. THIS HAS CAUSED THE GROUND TO BECOME SATURATED. ANY ADDITIONAL RAIN THAT FALLS THIS AFTERNOON AND TONIGHT WILL ONLY INCREASE THE THREAT OF FLASH FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT THIS AFTERNOON AND TONIGHT ACROSS THE AREA. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST KANSAS AND SOUTHERN MISSOURI. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. RICKARD
Special weather statement, May 4, 4:54 PM CDT, 1 hour 1 minute before
MOZ056>058-069>071-080>083-091>092-095>098-104>106-050300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 454 PM CDT TUE MAY 4 1999 ...TORNADO WATCH NUMBER 211 IN EFFECT UNTIL 10 PM FOR PORTIONS OF SOUTH CENTRAL AND CENTRAL MISSOURI... IN MISSOURI: CAMDEN CHRISTIAN DALLAS DENT DOUGLAS HOWELL LACLEDE MARIES MILLER MORGAN OREGON OZARK PHELPS PULASKI SHANNON TANEY TEXAS WEBSTER WRIGHT INCLUDING THE TOWNS OF...ROLLA...BRANSON...CAMDENTON...WEST PLAINS...SALEM...MARSHFIELD AND OZARK... STRONG TO SEVERE THUNDERSTORMS DEVELOPED OVER SOUTHWEST MISSOURI AND NORTHWESTERN ARKANSAS THIS AFTERNOON. THESE STORMS ARE CURRENTLY MOVING INTO CENTRAL AND SOUTH CENTRAL MISSOURI. WHILE THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND TORRENTIAL RAINS...THE POTENTIAL FOR TORNADO DEVELOPMENT ALSO EXISTS. A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. TAKE TIME NOW TO THINK ABOUT WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED FOR YOUR AREA. REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE INTERRUPTED DURING SEVERE STORMS. GAEDE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 1:12 AM CDT | Tornado Warning | SGF | Jasper | 63 min |
| May 4, 1:30 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 65 min |
| May 4, 1:54 AM CDT | Severe Thunderstorm Warning | SGF | Barton | 66 min |
| May 4, 4:31 AM CDT | Flash Flood Warning | SGF | Barton, Jasper | 4 hr |
| May 4, 4:31 AM CDT | Flash Flood Warning | SGF | Vernon | 4 hr |
| May 4, 5:01 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 49 min |
| May 4, 7:29 AM CDT | Severe Thunderstorm Warning | SGF | Texas | 51 min |
| May 4, 11:24 AM CDT | Flash Flood Warning | SGF | McDonald, Newton | 6 hr |
| May 4, 11:24 AM CDT | Flash Flood Warning | SGF | Barton, Jasper, Vernon | 6 hr |
| May 4, 12:51 PM CDT | Flash Flood Warning | SGF | Dade, Lawrence | 5 hr |
| May 4, 12:51 PM CDT | Flash Flood Warning | SGF | Cedar, St. Clair | 5 hr |
| May 4, 1:32 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 48 min |
| May 4, 2:12 PM CDT | Tornado Warning | SGF | Benton, Hickory | 48 min |
| May 4, 2:26 PM CDT | Flash Flood Warning | SGF | Christian, Dallas, Greene, Polk, Webster | 3 hr |
| May 4, 2:26 PM CDT | Flash Flood Warning | SGF | Barry, Stone | 3 hr |
| May 4, 2:26 PM CDT | Flash Flood Warning | SGF | Benton, Camden, Hickory, Laclede, Miller, Morgan | 3 hr |
| May 4, 2:26 PM CDT | Flash Flood Warning | SGF | Douglas, Taney | 3 hr |
| May 4, 2:26 PM CDT | Flash Flood Warning | SGF | Wright | 3 hr |
| May 4, 2:53 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Polk | 37 min |
| May 4, 3:10 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 50 min |
| May 4, 4:07 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 53 min |
| May 4, 4:23 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 47 min |
| May 4, 4:45 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 25 min |
| May 4, 5:00 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 35 min |
| May 4, 5:20 PM CDT | Flash Flood Warning | SGF | Christian, Douglas, Taney, Webster, Wright | 6 hr |
| May 4, 5:20 PM CDT | Flash Flood Warning | SGF | Barry, Lawrence, McDonald, Newton, Stone | 6 hr |
| May 4, 5:20 PM CDT | Flash Flood Warning | SGF | Dade, Dallas, Greene, Polk | 6 hr |
| May 4, 5:20 PM CDT | Flash Flood Warning | SGF | Benton, Camden, Hickory, Morgan, St. Clair | 6 hr |
| May 4, 5:20 PM CDT | Flash Flood Warning | SGF | Barton, Cedar, Vernon | 6 hr |
| May 4, 5:20 PM CDT | Flash Flood Warning | SGF | Jasper | 6 hr |
| May 4, 5:20 PM CDT | Flash Flood Warning | SGF | Laclede | 6 hr |
| May 4, 5:20 PM CDT | Flash Flood Warning | SGF | Miller | 6 hr |
| May 4, 5:55 PM CDT | Flash Flood Warning | SGF | Maries, Pulaski | 6 hr |
| May 4, 5:55 PM CDT | Flash Flood Warning | SGF | Howell, Ozark | 6 hr |
| May 4, 5:55 PM CDT | Flash Flood Warning | SGF | Oregon | 6 hr |
| May 4, 6:47 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 48 min |
Nearby
Flash Flood Warnings in Missouri, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.